Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 37, NWS Charleston, SC

May 22, 2020Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 22, 2020, 7:17 PM EDT for Berkeley County, South Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2020, 7:17 PM EDT (23:17 UTC)
Expired
May 22, 2020, 8:15 PM EDT
In force
58 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 107 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2020-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2020-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

046 
WUUS52 KCHS 222317
SVRCHS
SCC015-230015-
/O.NEW.KCHS.SV.W.0037.200522T2317Z-200523T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
717 PM EDT Fri May 22 2020

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Berkeley County in southeastern South Carolina...

* Until 815 PM EDT.

* At 716 PM EDT, a severe thunderstorm was located 7 miles northeast
  of Holly Hill, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines.

* Locations impacted include...
  Bonneau, Southern Lake Moultrie, Eadytown, Cross, Northern Lake
  Moultrie, Bonneau Beach, Eastern Lake Marion and Pinopolis.

This warning includes I-26 between mile markers 190 and 195.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3336 7985 3307 8021 3313 8030 3316 8031
      3318 8030 3320 8033 3327 8036 3327 8030
      3330 8025 3338 8024 3339 8022 3345 8022
      3346 8015 3345 8014 3349 8015
TIME...MOT...LOC 2316Z 306DEG 14KT 3338 8031 

HAIL...1.00IN
WIND...60MPH
 
$$

DPB
1 follow-up statement
834 
WWUS52 KCHS 230011
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
811 PM EDT Fri May 22 2020

SCC015-230021-
/O.EXP.KCHS.SV.W.0037.000000T0000Z-200523T0015Z/
Berkeley SC-
811 PM EDT Fri May 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR BERKELEY COUNTY WILL EXPIRE AT
815 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3336 7985 3307 8021 3313 8030 3316 8031
      3318 8030 3320 8033 3327 8036 3327 8030
      3330 8025 3338 8024 3339 8022 3345 8022
      3346 8015 3345 8014 3349 8015
TIME...MOT...LOC 0011Z 296DEG 10KT 3326 8017 

$$

DPB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 4:30 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 22, 4:30 PM EDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
430 PM EDT Fri May 22 2020

.SYNOPSIS...
A stalled front will remain over or near the area this weekend.
High pressure will then build to the north early next week and
persist for much of the week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Radar indicates minimal convection across our area this
afternoon. SPC Mesoscale Analysis continues to indicate the
highest MLCAPEs across our SC counties, approaching ~2,000 J/kg
and a little better shear here. In GA, MLCAPEs are lower, but
DCAPEs are higher. Hence, our area continues to be under a
Slight Risk per SPC. Going with a blend of the synoptic models
and the CAMs, expect limited convection across the Charleston
Tri-County for the next few hours. Focus is also on the models
showing a second batch of convection originating from inland GA
and moving towards the coast this evening. There's still
uncertainty regarding if the line will hold together and if so,
what time it makes it into our area. Though, the models also
indicate it should be weakening as it gets here, mainly because
we lose the daytime heating. With this in mind, we kept chance
POPs through midnight. The main threats continue to be damaging
winds and large hail with the storms through this evening.
Convection should dissipate and move offshore overnight. Lows
should be in the upper 60s to around 70 degrees.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
A closed mid/upper lvl low will shift off the Northeast coast
Saturday, allowing a mid/upper lvl ridge of high pressure to expand
across the Southeast United States late weekend and heading into
early next week. At the sfc, a weak/stationary front will linger
near the area Saturday and Sunday, before shifting south as high
pressure gradually builds into the area from the north late Sunday
into Monday. Although forcing is somewhat weaker during this period,
ample moisture (PWATS between 1.5-2.0 inches) along with strong
diabatic heating will support modest instability and the potential
for few to scattered showers/thunderstorms each day, but the
greatest coverage should occur Sunday afternoon through Monday near
the front. High temps should range in the lower 90s for most
locations away from the coast Saturday and Sunday, then range in the
mid/upper 80s Monday. Overnight lows should be mild, dipping into
the upper 60s/lower 70s away from the immediate coast.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Moderate confidence this period. High pressure should persist to the
north of the area with an onshore wind prevailing. Some higher bands
of moisture and upper forcing look to affect the area from time to
time keeping at least a small chance of rain around pretty much at
any point but there does not appear to be a significant heavy
rain/severe weather threat at this time. Temperatures should be near
to slightly above normal.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
18Z TAFs

CHS: Convection is expected along the sea breeze this afternoon
through this evening. There remain enough concerns for direct
impacts to the terminal to keep a TEMPO group. Though, we
adjusted the timing to better reflect the models and the latest
radar trends. It's possible there could be brief IFR in the
strongest storms, but we'll wait for radar trends to develop
before putting any mention in the TAF. Conditions improve later
this evening, with VFR prevailing overnight into Saturday.

SAV: VFR is expected to prevail through the afternoon. Models
indicate a batch of convection moving in from the west this
evening. There is enough uncertainty over the timing that we
have several hours of VCTS. The timing will be narrowed down
based on future radar trends, with possibly a TEMPO group being
added. Conditions improve later this evening, with VFR
prevailing overnight into Saturday.

Extended Aviation Outlook: Brief flight restrictions are possible
Saturday through Monday due to showers/thunderstorms. Otherwise, VFR
conditions are expected to prevail.

&&

.MARINE...
Tonight: A weak pressure gradient will lead to S winds 10-15 kt,
veering to the SW this evening. Swells with periods ~11 seconds
resulting from the remnants of Arthur will persist. Seas will be
in the 3-4 ft range within 20 nm and 4-5 ft for the GA waters
beyond 20 nm.

Saturday through Wednesday: A stationary front will remain draped
near the area this weekend before high pressure builds across the
area Monday and persists through the middle of next week. Marine
conditions will remain well below Small Craft Advisory levels during
the weekend and heading into early next week. In general, southerly
flow will remain at or below 10-15 kt this weekend, then should
increase and turn more east-northeast around 15 kts Monday through
Wednesday. Seas will slowly build up to 3-5 ft next week with the
onshore flow in place, but conditions are still expected to remain
below Small Craft Advisory levels heading into the middle of next
week.

Rip Currents: Lingering swells from the remnants of Arthur combined
with onshore winds will continue to generate a Moderate Risk of rip
currents for the entire coast through Saturday. The risk should then
lower along the beaches Sunday due to the subsiding swell.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...RJB
AVIATION...
MARINE...
Hazardous weather outlook, May 22, 3:44 AM EDT, 15 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
344 AM EDT Fri May 22 2020

GAZ117-119-139-141-SCZ048>051-230745-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
344 AM EDT Fri May 22 2020

...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Rip Currents: An elevated risk could linger into Saturday, especially
along the SC coast, then return again mid to late next week.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-230745-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
344 AM EDT Fri May 22 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, May 22, 3:50 PM EDT, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Charleston SC
350 PM EDT Fri May 22 2020

SCZ045-222015-
Inland Berkeley-
350 PM EDT Fri May 22 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...

...MARINERS ON LAKE MOULTRIE AND EASTERN LAKE MARION SHOULD SEEK SAFE
HARBOR...

At 350 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Eastern Lake Marion, or 18 miles south of
Manning, moving east at 20 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Bonneau, Eadytown, Eastern Lake Marion, Northern Lake Moultrie,
Bonneau Beach and Cross.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie and the eastern portions of Lake Marion
should seek safe harbor immediately. If caught on the open water,
stay as low as possible and wear a personal flotation device.
Remember, if you can hear thunder you are at risk for being struck by
lightning.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3350 7997 3328 7995 3335 8024 3338 8024
      3339 8022 3345 8022 3344 8021 3345 8021
      3346 8015 3345 8014 3348 8015 3350 8012
      3350 8009 3351 8008 3351 7999
TIME...MOT...LOC 1950Z 272DEG 15KT 3343 8022

ETM
Special weather statement, May 22, 4:45 PM EDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Charleston SC
445 PM EDT Fri May 22 2020

SCZ045-222115-
Inland Berkeley-
445 PM EDT Fri May 22 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...

...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...

At 444 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Bonneau Beach, or 10 miles north of Moncks
Corner, moving east at 30 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Saint Stephen, Bonneau, Northern Lake Moultrie and Bonneau Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie should seek safe harbor immediately. If
caught on the open water, stay as low as possible and wear a personal
flotation device. Remember, if you can hear thunder you are at risk
for being struck by lightning.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3343 7987 3343 7988 3340 7985 3338 7981
      3337 7980 3338 7979 3332 7974 3332 7971
      3324 7973 3331 8008 3343 8008 3344 7988
TIME...MOT...LOC 2044Z 278DEG 26KT 3335 7999

ETM
Special weather statement, May 22, 5:14 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Charleston SC
514 PM EDT Fri May 22 2020

SCZ045-222145-
Inland Berkeley-
514 PM EDT Fri May 22 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...

At 514 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Bonneau, or 8 miles northeast of Moncks
Corner, moving east at 35 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Bonneau and Jamestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3335 7976 3332 7974 3332 7970 3330 7966
      3327 7956 3326 7955 3313 7960 3314 7962
      3313 7963 3326 8000 3335 7999
TIME...MOT...LOC 2114Z 286DEG 28KT 3328 7989

ETM
Special weather statement, May 22, 5:48 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Charleston SC
548 PM EDT Fri May 22 2020

SCZ040-222215-
Allendale-
548 PM EDT Fri May 22 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ALLENDALE COUNTY...

At 548 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Millett, or 12 miles east of Plant Vogtle,
moving east at 30 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Millett and Martin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3311 8137 3311 8129 3312 8125 3306 8123
      3304 8154 3305 8155 3305 8157 3306 8158
      3307 8160 3309 8160 3308 8161 3310 8161
      3316 8153
TIME...MOT...LOC 2148Z 257DEG 28KT 3309 8155

ETM
Local storm report, May 22, 7:14 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
714 PM EDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             MARTIN                  33.07N  81.48W
05/22/2020  E0.75 INCH       ALLENDALE          SC   911 CALL CENTER

            WARNING POINT REPORT DIME SIZED HAIL IN MARTIN.

0705 PM     HAIL             FAIRFAX                 32.96N  81.24W
05/22/2020  E1.75 INCH       ALLENDALE          SC   911 CALL CENTER

            WARNING POINT REPORTED GOLF BALL SIZED HAIL IN FAIRFAX.

&&

EVENT NUMBER CHS2000344
EVENT NUMBER CHS2000345

ETM

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 3:50 PM EDTSpecial Weather StatementCHSBerkeley25 min
May 22, 4:03 PM EDTSevere Thunderstorm WarningCHSBerkeley42 min
May 22, 4:45 PM EDTSpecial Weather StatementCHSBerkeley30 min
May 22, 5:14 PM EDTSpecial Weather StatementCHSBerkeley31 min
May 22, 5:48 PM EDTSpecial Weather StatementCHSAllendale27 min
May 22, 6:00 PM EDTSevere Thunderstorm WarningCHSAllendale45 min
May 22, 6:44 PM EDTSevere Thunderstorm WarningCHSAllendale, Colleton, Hampton61 min
May 22, 7:32 PM EDTSevere Thunderstorm WarningCHSAllendale, Hampton, Jasper58 min
May 22, 7:52 PM EDTSpecial Weather StatementCHSDorchester38 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.